Alert archive / Arizona / Flash Flood Warnings in 2020

Flash Flood Warning 40, NWS Phoenix, AZ

August 30, 2020Maricopa County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Aug 30, 2020, 5:16 PM MST for Maricopa County, Arizona. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 30, 2020, 5:16 PM MST (00:16 UTC)
Expired
Aug 30, 2020, 9:15 PM MST
In force
4 hr
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Maricopa County, AZ

The radar

The Phoenix radar (KIWA), 124 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 0.3 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2020-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 456 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2020-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
456 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
2180 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

454 
WGUS55 KPSR 310016
FFWPSR
AZC013-310415-
/O.NEW.KPSR.FF.W.0040.200831T0016Z-200831T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
516 PM MST Sun Aug 30 2020

The National Weather Service in Phoenix has issued a

* Flash Flood Warning for...
  Maricopa County in south central Arizona...

* Until 915 PM MST.

* At 516 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 0.5 and 1.5 inches of 
  rain have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Doppler radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Wickenburg.

This includes the following highways...
	US Highway 60 between mile markers 107 and 116.

Additional rainfall amounts of 0.5 to 1 inch are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you 
can do so safely.

&&

LAT...LON 3395 11280 3400 11279 3400 11275 3400 11274
      3400 11273 3399 11272 3399 11271 3399 11269
      3398 11268 3391 11265 3390 11274

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

INS
2 follow-up statements
696 
WGUS75 KPSR 310139
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
639 PM MST Sun Aug 30 2020

AZC013-310415-
/O.CON.KPSR.FF.W.0040.000000T0000Z-200831T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
639 PM MST Sun Aug 30 2020

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM MST THIS 
EVENING FOR MARICOPA COUNTY...

At 639 PM MST, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 0.5 and 1.5 inches of rain have 
fallen. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Doppler radar.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Wickenburg.

This includes the following highways...
	US Highway 60 between mile markers 107 and 116.

Additional rainfall amounts of 0.5 to 1 inch are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you 
can do so safely.

&&

LAT...LON 3395 11280 3400 11279 3400 11275 3400 11274
      3400 11273 3399 11272 3399 11271 3399 11269
      3398 11268 3391 11265 3390 11274

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Feldkircher
627 
WGUS75 KPSR 310413 RRA
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
913 PM MST Sun Aug 30 2020

AZC013-310423-
/O.EXP.KPSR.FF.W.0040.000000T0000Z-200831T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
913 PM MST Sun Aug 30 2020

...FLASH FLOOD WARNING WILL EXPIRE AT 915 PM MST THIS EVENING FOR 
MARICOPA COUNTY...

The heavy rain has ended. Please continue to heed remaining road 
closures.

A Flash Flood Watch remains in effect until 1100 PM MST for portions 
of south central Arizona and southwest Arizona.

LAT...LON 3395 11280 3400 11279 3400 11275 3400 11274
      3400 11273 3399 11272 3399 11271 3399 11269
      3398 11268 3391 11265 3390 11274

$$

Feldkircher

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 30, 12:44 PM MST, 4 hours 32 minutes earlier.

Area forecast discussion, Aug 30, 12:44 PM MST, 4 hours 32 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
1244 PM MST Sun Aug 30 2020

.SYNOPSIS...
Enough moisture will remain in place for mainly afternoon and
evening thunderstorm chances through Tuesday. Gradually, drier
conditions settle back into the region with storm
chances decreasing by Wednesday. Noticeably cooler temperatures will
also persist into the middle of the week with many locations
experiencing their coolest readings in months. Temperatures will
warm back during the latter half of the week with readings likely
returning to above seasonal normal levels.

&&

.DISCUSSION...
After a very quiet morning as far as convection goes, the atmosphere
is once again primed for at least isolated to scattered
thunderstorms to develop. This morning's sounding from Phoenix
observed a PW near 1.6 inches - about 95th percentile per the
sounding climatology. However, dry and warm air aloft
(above 500 mb) may limit the vertical extent of thunderstorm
development somewhat this afternoon. Phoenix was on the northern
gradient of richer moisture in the 400-500 mb layer as of 12Z, and
mid-level water vapor imagery showed some moisture advection
northward in this layer over the past several hours. Any mesoscale
features this afternoon were very subtle, but it appears a weak
impulse was crossing the Colorado River Valley into west-central
Arizona this afternoon, which could enhance convection north of
Maricopa County today. Farther south, convection was getting an
early start across northern Sonora amidst widespread cloud cover.
The general consensus from CAM guidance is for two broad areas of
thunderstorms to develop across these areas, with
interacting/colliding outflows moving into the south-central
Arizona deserts. Whether this triggers new convection later this
evening near the Phoenix area remains to be seen, but the
potential is certainly there. Other isolated to scattered
thunderstorms are likely to develop across La Paz County and
southwest Maricopa County this afternoon. The Flash Flood Watch is
set to expire at 11 PM - and that timing appears solid based on
the likelihood for decreasing convective trends overnight.
However, as has been the case these past few days, there is still
potential for nocturnal convection across southern Arizona to make
it into Pinal County near or just after sunrise tomorrow.

Another challenging thunderstorm forecast exists Monday and Tuesday
as guidance has continued to rapidly trend westward with a digging
shortwave trough out of the Northern Rockies. Thermodynamically, the
air mass remains almost equally as favorable Monday as it does
today. The one saving grace for the flash flood threat may be the
increase in mid-level flow, with 25-30 kt forecast at 500-mb by
Monday afternoon. This means storms will be moving quickly and
should only produce brief heavy rain over one location. This also
means deep-layer shear will be increased, and can rule out an
increased wind and small hail threat if strong convection can
develop. The overall signal for thunderstorm coverage is less than
today, so still a large amount of uncertainty. Tuesday appears to be
active for the eastern third of Arizona as a more fall-like set up
takes hold with a weak cutoff low moving into western New Mexico.
This would favor another round of possible thunderstorms across
southern Gila County Tuesday afternoon and evening, but currently
may leave most of the deserts dry.

During the middle and later portions of the weak, there is high
confidence that another strong anticyclone will build across the
Great Basin. The center of this feature should remain to the north
for the duration of its lifespan, which will hopefully save us from
another excessive heat episode. Regardless, it will be close enough
to bring high temperatures back above 105 degrees. Enough moisture
will stick around where isolated thunderstorm chances can't
completely be ruled out - especially over the higher terrain - but
the general drying trend coupled with mid-level height rises should
lead to a decrease in overall convective activity. In the extended
range, there is an increasing signal for a more fall-like pattern
(finally) across the central CONUS, and we may be lucky enough to
feel the effects of that in the Southwest in the form of cooler
temperature, and maybe a backdoor cold front triggering
thunderstorms across parts of Arizona.

&&

.AVIATION...Updated at 1747Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:

Clear skies this morning will soon give way to increasing cumulus
clouds - not only over the higher terrain but also over southwest
Maricopa County. There are indications of isolated storms
developing there - possibly as close as the Estrella Mountains and
as early as 21Z. This looks to be temporary though before outflows
from the south/southwest and north/northwest move into the metro
area this evening. With the humid conditions, storm development
from the gust fronts is much more likely than what we had last
week. That also increases the potential for reduced visibility in
heavy rain. At this time, the best window of activity affecting
the TAF sites looks to be 01Z-07Z and especially 03Z-06Z.
Confidence not quite high enough at this time to have TEMPO or
prevailing TSRA at any given TAF site. But, expect at least some
sort of storm activity on the Valley floor this evening. In turn,
that makes erratic winds and lightning in the vicinity very
possible.

Southeast California/Southwest Arizona including KIPL and KBLH:

Despite all of the humidity, instability looks to be insufficient
for thunderstorms at, or in the vicinity, of the TAF sites.
However, outflow winds are possible at KBLH from storms to the
east over La Paz County this afternoon and evening. Confidence too
low at this time to reflect that in the TAF. Storm activity
appears to be less likely over the San Diego mountains and far
northern Baja but couldn't be ruled out entirely. Otherwise,
surface winds will continue to favor south and southeast
directions with strengthening in the afternoon. Cloud cover, if
any, looks to be very minor.

&&

.FIRE WEATHER...
Wednesday through Sunday:
A general drying and warming trend is expected to take hold as high
pressure re-builds over the Great Basin. Isolated thunderstorms are
still possible each day over the higher terrain, with generally
lower chances of the lower deserts. High temperatures will approach
105-110 degrees by the weekend. Minimum RH values should range from
15-25% across the lower deserts to 25-40% range across the higher
elevations, with overnight recoveries generally in the 40-60%
range. Outside of outflows from thunderstorms, winds should be
fairly weak and follow typical diurnal upslope/drainage patterns.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flash Flood Watch until 11 PM MST this evening for AZZ533-534-
     537>563.

CA...None.
&&

DISCUSSION...MO
AVIATION...AJ
FIRE WEATHER...MO

In the hours before

Special weather statement, Aug 30, 3:25 PM MST, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
325 PM MST Sun Aug 30 2020

AZZ536-302315-
Gila River Valley AZ-
325 PM MST Sun Aug 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL YUMA COUNTY UNTIL
415 PM MST...

At 324 PM MST, Doppler radar was tracking a strong thunderstorm near
Mohawk, or 36 miles east of Fortuna Foothills, moving northeast at 15
mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Dateland, Tacna, Tyson, Mohawk and Roll.

This includes AZ Interstate 8 between mile markers 39 and 71.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3263 11375 3261 11398 3275 11405 3300 11379
      3291 11354 3279 11346
TIME...MOT...LOC 2224Z 229DEG 13KT 3277 11380

INS
Special weather statement, Aug 30, 3:50 PM MST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
350 PM MST Sun Aug 30 2020

AZZ539-559-302330-
Sonoran Desert Natl Monument AZ-Gila Bend AZ-
350 PM MST Sun Aug 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 430 PM
MST...

At 350 PM MST, Doppler radar was tracking a strong thunderstorm 18
miles northwest of Ajo, moving northeast at 20 mph.

Wind gusts up to 50 mph will be possible with this storm.

This storm will remain over mainly rural areas of Maricopa County.
This includes AZ Route 85 between mile markers 12 and 32.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3267 11323 3280 11278 3251 11268 3250 11324
TIME...MOT...LOC 2250Z 242DEG 16KT 3258 11307

INS
Special weather statement, Aug 30, 3:55 PM MST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
355 PM MST Sun Aug 30 2020

AZZ531-536-302345-
Gila River Valley AZ-Kofa AZ-
355 PM MST Sun Aug 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LA PAZ AND NORTH
CENTRAL YUMA COUNTIES UNTIL 445 PM MST...

At 355 PM MST, Doppler radar was tracking a strong thunderstorm 12
miles northwest of Tyson, or 27 miles east of Martinez Lake, moving
northeast at 15 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern La Paz
and north central Yuma Counties.
This includes AZ Route 95 between mile markers 57 and 59.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3277 11414 3302 11431 3317 11386 3295 11375
TIME...MOT...LOC 2255Z 242DEG 12KT 3294 11400

INS
Special weather statement, Aug 30, 4:13 PM MST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
413 PM MST Sun Aug 30 2020

AZZ533-534-538-310015-
Aguila Valley AZ-Tonopah Desert AZ-Central La Paz AZ-
413 PM MST Sun Aug 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LA PAZ AND MARICOPA
COUNTIES UNTIL 515 PM MST...

At 412 PM MST, Doppler radar was tracking strong thunderstorms near
Salome and Brenda, or 38 miles south of Alamo Lake, moving northeast
at 15 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Salome, Aguila, Brenda, Vicksburg Junction, Wenden, Vicksburg, Bouse,
Gladden and Harcuvar.

This includes the following highways...
AZ Interstate 10 between mile markers 26 and 77.
US Highway 60 between mile markers 31 and 92.
AZ Route 72 between mile markers 22 and 49.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3406 11333 3400 11333 3400 11301 3399 11301
      3342 11328 3356 11412 3415 11405
TIME...MOT...LOC 2312Z 232DEG 12KT 3371 11358

INS
Special weather statement, Aug 30, 4:45 PM MST, 31 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
445 PM MST Sun Aug 30 2020

AZZ534-537-310015-
Aguila Valley AZ-Northwest Valley AZ-
445 PM MST Sun Aug 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 515 PM
MST...

At 445 PM MST, Doppler radar was tracking a strong thunderstorm over
Wickenburg, moving east at 15 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Wickenburg, Circle City and Morristown.

This includes the following highways...
US Highway 60 between mile markers 101 and 125.
AZ Route 74 between mile markers 1 and 12.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3398 11269 3392 11244 3381 11241 3382 11289
      3400 11290 3400 11273
TIME...MOT...LOC 2345Z 263DEG 11KT 3398 11271

INS
Special weather statement, Aug 30, 4:48 PM MST, 28 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
448 PM MST Sun Aug 30 2020

AZZ531-536-310030-
Gila River Valley AZ-Kofa AZ-
448 PM MST Sun Aug 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LA PAZ AND CENTRAL
YUMA COUNTIES UNTIL 530 PM MST...

At 448 PM MST, Doppler radar was tracking a strong thunderstorm 15
miles northwest of Tyson, or 22 miles east of Martinez Lake, moving
northeast at 5 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern La Paz
and central Yuma Counties.
This includes AZ Route 95 between mile markers 56 and 61.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3276 11420 3305 11433 3317 11390 3291 11378
TIME...MOT...LOC 2348Z 236DEG 6KT 3296 11408

INS

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 5:00 PM MSTAreal Flood AdvisoryPSRLa Paz83 min
Aug 30, 5:19 PM MSTSpecial Weather StatementPSRMaricopa56 min
Aug 30, 5:32 PM MSTSpecial Weather StatementPSR28 min
Aug 30, 5:46 PM MSTSpecial Weather StatementPSRLa Paz29 min
Aug 30, 5:57 PM MSTFlash Flood Warning Considerable damage threatPSRMaricopa4 hr
Aug 30, 6:13 PM MSTFlash Flood Warning Considerable damage threatPSRMaricopa4 hr
Aug 30, 6:13 PM MSTSpecial Weather StatementPSRMaricopa62 min
Aug 30, 6:20 PM MSTAreal Flood AdvisoryPSRMaricopa22 min
Aug 30, 6:23 PM MSTFlash Flood Warning Considerable damage threatPSRLa Paz3 hr
Aug 30, 6:30 PM MSTSpecial Weather StatementPSRLa Paz45 min
Aug 30, 6:42 PM MSTFlash Flood Warning Considerable damage threatPSRMaricopa3 hr
Aug 30, 7:09 PM MSTSevere Thunderstorm WarningPSRLa Paz51 min
Aug 30, 7:14 PM MSTFlash Flood Warning Considerable damage threatPSRMaricopa4 hr
Aug 30, 7:16 PM MSTSpecial Weather StatementPSRMaricopa59 min
Aug 30, 7:40 PM MSTFlash Flood Warning Considerable damage threatPSRLa Paz4 hr
Aug 30, 8:11 PM MSTSpecial Weather StatementPSR49 min
Aug 30, 8:23 PM MSTSpecial Weather StatementPSRLa Paz37 min
Aug 30, 8:28 PM MSTSevere Thunderstorm WarningPSRLa Paz, Maricopa33 min
Aug 31, 4:48 PM MSTSpecial Weather StatementPSRLa Paz27 min

Nearby

Flash Flood Warnings in Arizona, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.